Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.
If cerumen (more commonly known as ear wax) accumulates in your ear canal, it can diminish your ability to hear. Your auditory system may overcompensate for the loss, fabricating noises that do not exist. Your audiologist can safely remove the buildup, and in most cases, this will immediately alleviate your tinnitus. However, sometimes ear wax buildup causes permanent damage, resulting in chronic tinnitus.
If your mind is occupied with something absorbing, it is easier to forget about the tinnitus. Work, leisure pursuits and other interests can all help to provide a worthwhile focus. If you don't have a hobby, now might be the time to start something, many people say that painting or writing helps. Bear in mind however, that excessive activity may produce stress, so take time for relaxing activities and social interaction where possible.
Tinnitus patients with a TMJ disorder will experience pain in the face and/or jaw, limited ability to move the jaw, and regular popping sounds while chewing or talking.  A dentist, craniofacial surgeon, or other oral health professional can appropriately diagnose and often fix TMJ issues. In many scenarios, fixing the TMJ disorder will alleviate tinnitus symptoms.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.

Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.

×